Hail, Crawford
- When
- February 20, 6:00 PM CST
- Where
- Crawford County, 2.65 mi SW of Butts
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.973, -91.184
Isolated severe storms developed across the area with some producing large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
Isolated severe storms developed across the area with some producing large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Feb 20, 5:51 PM CST, 9 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED AVIATION NATIONAL WEATHER SERVICE ST LOUIS MO 551 PM CST SAT FEB 20 2016 .SHORT TERM: (Through Late Tonight) Issued at 327 PM CST Sat Feb 20 2016 Main concern in the near term is the potential for a few storms which could produce large hail this evening. Water vapor imagery is showing that a weak shortwave trough is moving currently eastward across the central Plains. Latest objective analysis is showing mid level lapse rates from the central Plains into the Middle Mississippi Valley are quite steep with values of 7-8 C/km. This has resulted in MUCAPES of 500-1000+ J/kg where surface dewpoints have climbed in the mid and upper 50s this afternoon across southern Missouri into southern Illinois. Do think that we will see scattered thunderstorm development very late this afternoon and this evening as low level moisture convergence increases ahead of the shortwave trough. Latest runs from the SPC and experimental HRRR seem to back this idea up by showing convective development along and south of I- 70 by 00Z over central MO that will spread eastward through the evening. Given the very impressive bulk shear...a few supercells capable of producing large hail will be possible through the evening hours...particularly along and south of I-70. The showers and a few thunderstorms will then move southeast and eventually into the far southeast part of the CWA by morning. Britt .LONG TERM: (Sunday through Next Saturday) Issued at 327 PM CST Sat Feb 20 2016 As mentioned above, any residual showers will be over just the far southern parts of the CWA early on Sunday morning. A second shortwave trough is expected to stay north of the area on Sunday keeping us dry. Dry weather is expected to continue Monday and Tuesday as the upper flow transitions from northwest to southwest and a surface high moves across the area. Temperatures will be close to seasonable normals. The GFS and ECMWF are in reasonable agreement that a trough will dive down through the western CONUS early next week and close off as an upper low by late Tuesday in the southern Plains. Have increased rain chances over the southern and eastern parts of the CWA on Tuesday night and Wednesday as the low begins to lift off to the northeast. Rest of the period looks to be dry according to the ECMWF with temperatures at or just below normal. Britt && .AVIATION: (For the 00z TAFs through 00z Sunday Evening) Issued at 443 PM CST Sat Feb 20 2016 Scattered showers and storms will impact COU and the St Louis metro area this evening. This activity is just ahead of a weak surface wave along the front which extends through COU and STL. Most of this activity will shift e-se of COU later this evening and for the St Louis metro area shortly after midnight. The low level cloudiness should advect out of COU by late tonight and out of the St Louis metro area by early morning. The surface wind will become n-nely in COU and the St Louis metro area later this evening as it already has in UIN north of the front. Specifics for KSTL: Scattered showers and storms will move through STL this evening. Most of this activity should shift e-se of STL around midnight with lingering low level cloudiness. The surface wind will increase from a nly direction later this evening. N-nwly surface winds will continue Sunday and Sunday evening as a surface ridge builds southward into the area behind the front. Another batch of low level clouds may advect into the area late Sunday afternoon and evening. GKS && .LSX WATCHES/WARNINGS/ADVISORIES: MO...NONE. IL...NONE. && WFO LSX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 350 PM CST SAT FEB 20 2016 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-211215- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 350 PM CST SAT FEB 20 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT... PARTICULARLY ALONG AND SOUTH OF INTERSTATE 70. SOME OF THE STORMS WILL BE STRONG TO SEVERE WITH THE MAIN THREAT BEING LARGE HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. BRITT
The St Louis radar (KLSX), 92 km away, was scanning. The volume nearest the first event began at 00:03 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2016Every state in 2016This day in weather historyWarnings in Missouri, February 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 622100, 622102, 622103, 622105.